As a preface to my questions, here is a little information:
I am 36 years of age, 5'11" and 170 lbs. My B.P. is typically 115/70, and my cholesterol has never exceeded 175. I work in a high stress environment, and exercise infrequently. I avoid caffeine, do not smoke, and limit alcohol to 2-3 glasses of red wine a week.
Six years ago, I experienced a short bout with PVC's. I was diagnosed with a slight Mitral Valve Prolapse and went on my way; my PVC's disappeared within a month. Seven months ago, they returned with a vengence. Back to the cardiologist, yielding normal echo (no sign of the MVP!) and good stress test with PVC's during recovery only. Same story as everyone else.... Dr. says exercise, diet, and relax.... PVC's are harmless.
A worst case condition (for me anyway) happened the other night. I awoke at two in the a.m., with heavy chest pain, and PVC's every 3 to 5 beats. I had pain down my left arm, to the pocket between my ulna and radius, and pain to my little finger. I got up and around, and felt better in 30 minutes or so. The next day I called a nurse at my cardiologist's office and described my symptoms. She told me that these were indications of a harmless situation. She advised that I take Benadryl in the evening to help me 'sleep through' the PVC's. I tried it the next evening, and found that I did not experience (or was able to discern) any PVC's that night or the next day. The following night, I started to have mild PVC's and immediately took a Benadryl. The PVC's subsided in about an hour, and did not return until late the following day.
I have started taking a single Benadryl capsule (dosage unknown) in the morning and one at night, and my PVC's have subsided dramatically.
So now my questions:
1) I have read that antihistamines can provoke sinus tachycardia, extrasystoles, palpitations, and/or cardiac arrhythmias. In my instance however, it seems to be beneficial. Why might this be?
2) The PVC's do not concern me as much as the pain does. Even under the effects of Benadryl, there is an underlying mild chest pain that is similar to heartburn. Several deep breaths causes this pain to abate somewhat. Is chest pain a normal related symptom of PVC's?
3) Benadryl is metabolized in the liver. What are the long term effects of benadryl use?
Thanks for any help.....
Some people think that I'm type - A. But I have the documentation to disprove it.
Thank you for your questions.
Q: I have read that antihistamines can provoke sinus tachycardia, extrasystoles, palpitations, and/or cardiac arrhythmias. In my instance however, it seems to be beneficial. Why might this be?
A: To quote an old adage "If it ain't broke don't fix it". In other words if the benadryl is helping you I would recommend to keep taking it.
Q: Is chest pain a normal related symptom of PVC's?
A: No. Chest pain could be caused by a variety of things both cardiac and non-cardiac and if these symptoms continue you should discuss them with your doctor.
Q: What are the long term effects of benadryl use?
A: There are no known long-term side effects from it's use.
Hope this helps. Feel free to write back with any additional questions.
Information provided here is for general educational purposes only. Only your doctor can provide specific diagnoses and treatments. If you would like to be seen at the Cleveland Clinic, please Call 1 - 800 - CCF - CARE for an appointment at Desk F15 with a cardiologist
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.